Quick Search:

uzh logo
Browse by:
bullet
bullet
bullet
bullet

Zurich Open Repository and Archive

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-21641

Sauter, S; Warnke, R (2006). Composite finite elements for elliptic boundary value problems with discontinuous coefficients. Computing, 77(1):29-55.

[img]
Preview
PDF
1MB

View at publisher

Abstract

In this paper, we will introduce composite finite elements for solving elliptic boundary value problems with discontinuous coefficients. The focus is on problems where the geometry of the interfaces between the smooth regions of the coefficients is very complicated.
On the other hand, efficient numerical methods such as, e.g., multigrid methods, wavelets, extrapolation, are based on a multi-scale discretization of the problem. In standard finite element methods, the grids have to resolve the structure of the discontinuous coefficients. Thus, straightforward coarse scale discretizations of problems with complicated coefficient jumps are not obvious.
In this paper, we define composite finite elements for problems with discontinuous coefficients. These finite elements allow the coarsening of finite element spaces independently of the structure of the discontinuous coefficients. Thus, the multigrid method can be applied to solve the linear system on the fine scale.
We focus on the construction of the composite finite elements and the efficient, hierarchical realization of the intergrid transfer operators. Finally, we present some numerical results for the multigrid method based on the composite finite elements (CFE–MG).

Citations

15 citations in Web of Science®
19 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

13 downloads since deposited on 22 Jan 2010
2 downloads since 12 months

Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
DDC:510 Mathematics
Uncontrolled Keywords:Composite finite elements - boundary values problems - discontinuous coefficients - multigrid methods
Language:English
Date:2006
Deposited On:22 Jan 2010 12:58
Last Modified:27 Nov 2013 17:38
Publisher:Springer
ISSN:0010-485X
Additional Information:The original publication is available at www.springerlink.com
Publisher DOI:10.1007/s00607-005-0150-2

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page